Benzodiazepines can increase the risk of developing pneumonia

Recently published research here in the UK has thrown up yet another problem with taking benzodiazepines – an increased risk of developing pneumonia, and of dying from it. Benzodiazepines are typically prescribed for the treatment of anxiety, panic attacks and insomnia and so are a common way of managing the debilitating effects of stress.

Dr Robert Sanders and his team from University College London analysed the health records of almost 5,000 British patients with a reported diagnosis of pneumonia that had occurred between 2001 and 2002. They then compared these patients with a control group, matched for age and sex that had no history of pneumonia.

Sanders’ team compared the use of benzodiazepines in both groups. The findings indicated that the chronic use of benzodiazepines within the first group was associated with a 54 percent increased risk of developing pneumonia. Further analysis of the data revealed that the risk of dying within a month of being diagnosed with pneumonia was 22 percent higher among people taking benzodiazepines and 32 percent higher within three years after diagnosis.

Why such a link should exist is not certain, but there is some evidence that benzodiazepines suppress the immune system, which could raise the risk of secondary infections among the critically ill. However, the group of patients in Sanders’ study were not critically ill so perhaps the reason for the link lies elsewhere. One suggestion is that because benzodiazepines are tranquilizers, they suppress the cough reflex, particularly when taken with alcohol. When the cough reflex is suppressed, the risk of developing pneumonia increases.

Although these findings do not prove a causal link between benzodiazepines and an increased risk of pneumonia or death from pneumonia, the evidence is compelling enough to warrant further investigation. This study provides yet more evidence that benzodiazepines should be treated with caution when used as a method of stress management.

Leave a Reply